Hail, Franklin
- When
- August 17, 3:36 PM EST
- Where
- Franklin County, 1.27 mi ENE of Greencastle
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.790, -77.730
A severe thunderstorm produced half-dollar sized hail in Greencastle.
Scattered storms developed across central Pennsylvania during the late afternoon and evening hours of August 17, 2018 in a moderate CAPE, moderate shear environment. A few of the storms produced wind damage across south-central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Scattered storms developed across central Pennsylvania during the late afternoon and evening hours of August 17, 2018 in a moderate CAPE, moderate shear environment. A few of the storms produced wind damage across south-central Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 17, 2:57 PM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 357 PM EDT Fri Aug 17 2018 .SYNOPSIS... A weakening cold front will push into the area later today and tonight. An upper-level disturbance will linger on Saturday and keep the region unsettled. Slightly cooler conditions and more comfortable humidity will move in for the second half of the upcoming weekend. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SVR Watch #340 in effect until 11:00 PM EDT for northeast PA. PWATs between 1.5 and 2.0" mark the very moist airmass firmly in place over the area. SPC RAP shows CAPEs already in excess of 1000J over the area with the prospects of 2000-3000J being in place by mid to late afternoon over central and eastern areas. Deep layer shear is not expected to be terribly strong which will be a limiting factor for storm organization. The biggest threat will be for a strong damaging wind gust. With the recent very heavy rains leaving wet ground, trees could be toppled more easily with lesser gusts. The potential for flooding remains elevated also due to the recent wet conditions. Latest HRRR shows convection blossoming in the lee-side trough by mid afternoon with the hints of a squall line marching through the eastern portion of the forecast area through late afternoon. The potential for strong to severe storms and flooding of small streams and poor drainage areas will be lower across the Western Mountains of the state today, as FFG values are quite a bit higher relative to the Susq Valley and points east. Showers will remain a threat well into the overnight as the parent upper shortwave slowly works it way across the region. What is apparent is that this soupy airmass isn't going anywhere soon. Lows will be in the muggy 60s to lower 70s overnight. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... The slow moving upper trough will be crossing the region Saturday. Blended MOS POPs yield high chance to low likely values for yet another day of scattered showers and thunderstorms. Highs will rise into the mid 70s to mid 80s, which will be near to slightly below normal for a change. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Better day of weekend will be Sunday as area is a bit more stable, but will not be pop free, as some showers and a thunderstorm are possible during the afternoon hours. Drier weather on Monday before southerly flow increases with a return to more showers on Tuesday and Wednesday. A real cold frontal passage is expected, likely on Wednesday, which will bring drier air and even some lows into the 50s over a large area for the first time in a long time. Before the frontal passage look for an increase in thunderstorms. The end of the week will be drier with temperatures at or a few degrees below average. Longer term it looks like ridging builds back in for warmer weather by next weekend. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Radar is starting to show convection developing over the south- central mountains. Expect scattered showers and thunderstorms to continue to blossom and become more numerous this afternoon as a cold front approaches the region. Most airfields will remain VFR except where affected by the showers/thunderstorms. A more general deterioration to MVFR/IFR will occur overnight with some fog and stratus forming in the humid airmass. Improvement Saturday will be slow, with the most likely areas to become VFR being our eastern SUSQ Valley terminals, but not until late morning into the afternoon. .Outlook... Sat...Still a chance of showers and storms, mainly across the south early on in the day. Sun-Mon...Mainly VFR. Tue-Wed...Restrictions developing with showers and thunderstorms. Improving later Wed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...DeVoir/La Corte SHORT TERM...La Corte LONG TERM...Ross AVIATION...La Corte
Hazardous Weather Outlook National Weather Service State College PA 346 PM EDT Fri Aug 17 2018 PAZ041-182000- Northern Lycoming- 346 PM EDT Fri Aug 17 2018 ...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered strong to severe thunderstorms with gusty winds are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-024-037-182000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Tioga- 346 PM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms with gusty winds are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ042-046-049>052-182000- Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland- 346 PM EDT Fri Aug 17 2018 ...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered strong to severe thunderstorms with gusty winds are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-025>028-033>036-045-056-057-059-063>066-182000- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford- Fulton-Franklin-Southern Clinton-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- 346 PM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms with gusty winds are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ053-058-182000- Columbia-Schuylkill- 346 PM EDT Fri Aug 17 2018 ...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging wind gusts of 60 mph or greater, frequent cloud to ground lightning and locally heavy rain are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service State College PA
335 PM EDT FRI AUG 17 2018
PAZ036-172000-
Franklin PA-
335 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
400 PM EDT...
At 335 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving northeast at 25 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible.
This strong thunderstorm will be near...
Willow Hill around 345 PM EDT.
Upper Strasburg around 350 PM EDT.
Shippensburg and Roxbury around 400 PM EDT.
Other locations impacted by this storm include Orrstown and
Shippensburg University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3992 7778 4000 7789 4006 7787 4009 7785
4023 7765 4022 7764 4023 7761 4021 7761
4018 7762 4013 7759 4012 7756 4010 7756
4009 7754 4002 7750
TIME...MOT...LOC 1935Z 244DEG 22KT 4003 7782
DangeloSpecial Weather Statement National Weather Service State College PA 408 PM EDT FRI AUG 17 2018 PAZ019-045-046-049-172100- Southern Lycoming PA-Southern Clinton PA-Union PA-Southern Centre PA- 408 PM EDT FRI AUG 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...LYCOMING... UNION...AND CLINTON COUNTIES UNTIL 500 PM EDT... At 407 PM EDT, Doppler radar indicated a strong thunderstorm near Bald Eagle State Park, moving east at 30 mph. Very heavy rain and wind gusts in excess of 40 mph are possible. Locations impacted include... Lock Haven, Jersey Shore, Carroll, Lamar, Mill Hall, Avis, Dunnstown, Flemington, Castanea, Millheim, Blanchard, Aaronsburg, McElhattan, Rebersburg, Madisonburg, Bald Eagle State Park, R.B. Winter State Park, Collomsville, Mackeyville and Howard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4086 7764 4104 7773 4126 7717 4101 7704 TIME...MOT...LOC 2007Z 248DEG 24KT 4099 7760 La Corte
Special Weather Statement
National Weather Service State College PA
409 PM EDT FRI AUG 17 2018
PAZ056-063-172045-
Perry PA-Cumberland PA-
409 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 445 PM EDT...
At 408 PM EDT, Doppler radar indicated a strong thunderstorm just
southwest of Colonel Denning State Park, moving northeast at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible.
Locations impacted include...
Plainfield, Newville, Bloserville, Colonel Denning State Park,
Loysville, Big Spring State Park, Blain, Landisburg and New
Germantown.
LAT...LON 4008 7746 4021 7756 4019 7760 4023 7761
4022 7764 4023 7765 4026 7765 4025 7766
4028 7766 4046 7739 4037 7716 4014 7729
TIME...MOT...LOC 2008Z 239DEG 28KT 4024 7753
DangeloThe Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
A severe thunderstorm produced half-dollar sized hail in Greencastle.
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees, lines and poles in Bonneauville.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Paradise Township.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Elizabethtown.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along the 3200 block of Harrisburg Pike and also along Lancaster Road.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Newmanstown.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along the Furnace Hills in northern Lancaster County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769766, 769768, 769769, 769770, 769773, 769774, 769778.